MAUDE Adverse Event Report: SYNTHES BETTLACH SILICONE HANDLE QUICK COUPLING/LONG; MISC ORTHO SURGICAL INSTR

SYNTHES BETTLACH SILICONE HANDLE QUICK COUPLING/LONG; MISC ORTHO SURGICAL INSTR
Catalog Number 03.111.012
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: there was no known reported patient involvement associated with the complained event.Date of event is unknown.Device is an instrument and is not implanted/explanted.A device history record review was performed for part #03.111.012, lot #2550624: manufacturing location: (b)(4), manufacturing date: 20-jan-2010: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device (silicone handle quick coupling/long, part #03.111.012, lot #2550624.The subject device was received at customer quality (cq) in two pieces.The nosepiece/coupling is separate from the remainder of the device.The pin that secures the coupling to the device has sheared off and a portion of the pin remains in the device and a portion of the pin is no longer present.Because the pin is circumferentially laser welded to the device and has sheared in half, the failure code of "broken : procedural step unknown" was selected for this investigation summary to account for the pin breaking.This complaint condition was likely caused by over 6 years of use and possible rough handling during surgery or sterile processing.However, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, dhr review and drawing review were performed as part of this investigation.This complaint is confirmed.Whether this complaint can be replicated is not applicable as the pin is already broke.Drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during inspection at the metro office it was noticed the silicone handle quick coupling/long would no longer lock into place properly.There was no surgery or patient involvement.During the manufacturer investigation process it was identified that the returned silicone handle quick coupling/long is broken in two pieces.The nosepiece/coupling is separate from the remainder of the device.The pin that secures the coupling to the device has sheared off and a portion of the pin remains in the device and a portion of the pin is no longer present.This condition was re-evaluated and determined to be reportable on december 9, 2016.This is report 1 of 1 for (b)(4).

Brand Name
SILICONE HANDLE QUICK COUPLING/LONG
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6169920
Report Number9612488-2016-10506
Device Sequence Number19100320
Product Code LXH
UDI-Device Identifier10886982072115
UDI-Public(01)10886982072115(10)2550624
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 10/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.111.012
Device Lot Number2550624
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2016
Initial Report FDA Received Date12/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1